I have just started Celexa a little over a week ago for anxiety. Prior to Celexa I was on Paxil 40mg for 3 years it worked wonders however towards the end it became less effective and constantly kade me drowsy and unmotivated. Then there was a period of about 6 months where I was off medication, however my anxiety became too much and I needed some help. One of my doctors prescribed lexapro 10 mg. I didn’t feel the effects, so I got a second opinion, my psychiatrist put me on 20 mg of Celexa, It has only been a little over a week and I feel that I have calmer moments and sleep has slightly improved however I still have a good deal of anxiety. My doctor has now increased the dose by 10 mg and I am to start this amount this week and see how I feel. I was just wondering is it normal to feel this way when starting Celexa or should my Anxiety have gotten much better already ? My calm moments I also don’t know if it’s the actual medication working, or rather me telling myself that the medication will kick in evenetually and I will start to feel better. ( hopefully this last sentence makes sense ) I haven’t experienced really any side effects except drowsiness and a bit of dry mouth. Again I just want to know if I should be feeling more of the benefits of the medication at this point or is it still pretty early? I am hoping that the Celexa will make me feel as good as the Paxil did at its best point. Thanks so much for your time.
Hi, Sel! It's interesting that your psychiatrist would choose the parent drug of Lexapro for your treatment, but a week is really too soon to expect any signs of improvement. In fact, in the initial week or two many people commonly feel an increase in anxiety/depression. Anecdotally, there are reports of people starting the drug and feeling immediate improvement and this is generally considered to be what's called the placebo effect... the power of positive (or wishful) thinking. Yes, your sentence makes perfect sense. For most folks it will take about 4-6 weeks of treatment for the drug to reach steady state therapeutic levels in your bloodstream. Not to say that you won't start feeling better sooner, just that it could take that long for you to feel the full benefits. It's too bad that your Paxil *pooped out* on you... it happens frequently with longer term use especially with the SSRI class antidepressants. Hopefully, you'll continue to do well with your Celexa. If you have questions or concerns along the way please feel free to post here and remember your doctor should always be the one to give you professional advice. I hope you will have a good rapport with her/him. Best regards, Wildcat
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include Micromedex® (updated Oct 1st, 2018), Cerner Multum™ (updated Oct 2nd, 2018), Wolters Kluwer™ (updated Oct 2nd, 2018) and others. To view content sources and attributions, please refer to our editorial policy.